March 15th, 2013
Azithro a No Go?
Earlier this week, the FDA issued a warning regarding the risk of QT interval prolongation and torsades de pointes associated with the use of the antibiotic azithromycin. Last year, in response to reports about these problems published in the New England Journal of Medicine, we invited a panel to weigh in on the use of this drug. To put the latest warning into perspective, we invited drug safety expert Richard Joseph Kovacs, MD, to offer his analysis.
First, some context:
1. The new FDA warning on azithromycin is a reaction to data accumulated over several years. Practicing doctors should be aware that many non-cardiac drugs have significant risks of cardiac toxicities. Azithromycin is just one of many noncardiac drugs with QT risk – the best source of up-to-date information is http://www.azcert.org/.
2. There are common factors that increase the cardiac risk of these drugs that practitioners should be aware of: female sex, heart failure, and electrolyte abnormalities – especially low magnesium or low potassium.
3. The QT change produced by these drugs is quite small in any individual. The drug /disease interactions are too complex for a practitioner to be able to accurately predict an untoward event in an individual. We should develop smart tools that can integrate patient characteristics, lab and EKG data, and drug information into a risk profile available to the prescriber at the point of care – to identify patients at high risk and suggest alternative drugs before the prescription is written.
4. Practitioners may not be aware, but for the past decade, every new drug presented to the FDA (as well as other drug regulatory agencies around the world) is thoroughly evaluated for the risk of QT prolongation in humans according to a harmonized process – to read more go to http://www.ich.org/ and look up the document E14.
Now for my clinical bottom line: When I am faced with a patient who needs an antibiotic, and there is an alternative antibiotic with similar efficacy and lower QT risk, I will choose the antibiotic with lower QT risk. I will be even more cautious if the patient is on a QT prolonging drug (such as an anti-arrhythmia drug), has heart failure, is a woman, or has the potential for electrolyte abnormalities (chronic diuretic use) – those patients have higher risk for drug-induced torsade de pointes. Of course, it’s worth noting that I don’t prescribe a lot of antibiotics in a consultative cardiology practice, but when I do prescribe them I tend to avoid azithromycin and I’m much more likely to use amoxicillin in my patients.